Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS St. Louis, MO

June 26, 2018Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 26, 2018, 3:05 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 3:05 PM CDT (20:05 UTC)
Expired
Jun 26, 2018, 3:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KLSX 262005
SVRLSX
MOC093-179-262045-
/O.NEW.KLSX.SV.W.0142.180626T2005Z-180626T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
305 PM CDT TUE JUN 26 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Iron County in southeastern Missouri...
  Northern Reynolds County in southeastern Missouri...

* Until 345 PM CDT.

* At 305 PM CDT, a severe thunderstorm was located near Oates, moving
  east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Reynolds, Bunker, Oates, Bixby, Centerville, Lesterville and Black.

This also includes  Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 9113 3741 9118 3741 9121 3750 9121
      3751 9131 3759 9131 3759 9116 3770 9115
      3768 9076 3737 9077
TIME...MOT...LOC 2005Z 275DEG 56KT 3755 9111 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
1 follow-up statement
784 
WWUS53 KLSX 262030
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
330 PM CDT TUE JUN 26 2018

MOC093-179-262045-
/O.CON.KLSX.SV.W.0142.000000T0000Z-180626T2045Z/
Iron MO-Reynolds MO-
330 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN IRON AND NORTHERN REYNOLDS COUNTIES...

At 329 PM CDT, a severe thunderstorm was located near Glover, moving
east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reynolds, Bunker, Oates, Centerville, Lesterville and Black. 

This also includes  Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 9113 3741 9118 3741 9121 3750 9121
      3751 9131 3759 9131 3759 9116 3768 9076
      3737 9077
TIME...MOT...LOC 2029Z 275DEG 56KT 3752 9063 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:51 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 12:51 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1251 PM CDT Tue Jun 26 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 256 AM CDT Tue Jun 26 2018

Forecast focus and challenges are in the short term today,
especially when it comes to POPs and timing of any potential severe
weather later today.

Radar at 07z shows area of TSRA riding along and just north of a
thermal gradient and associated weak sfc warm front from around St.
Louis to near Washington, MO. Storms have remained below severe
limits with heavy rain and frequent lightning observed.

A second area of TSRA will be moving across mainly the southeast
half of the CWA through this morning, which is where blended
guidance has focused higher pops and have adjusted accordingly.

H5 low that is moving across NE/IA will continue to move
east/northeast though the day.  Out ahead strong warm and moist
advection will provide a good feed of instability through the day to
allow this mornings convection to continue and support redevelopment
later this afternoon.  With clear skies to the west of current
convective area, rebounding temps and increasing dewpoints will
contribute to expected CAPES around 2000 j/kg later this afternoon.
SPC has added part of our southwestern CWA in an enhanced risk area
with slight risk surrounding that.  Damaging wind and large hail
will be the main threats with storms today.

Sally

.LONG TERM...  (Wednesday through Monday)
Issued at 256 AM CDT Tue Jun 26 2018

The low will be lifting northeast through the Great Lakes region on
Wednesday.  Models show the cold front associated with the system
stalling out along the I-70 corridor in the wake of Tuesday night's
MCS.  500mb heights will be building through 5880 meters over the
lower Missouri and mid Mississippi Valleys and a weak surface ridge
will dip into the Midwest.  Models are showing some very unstable
conditions Wednesday afternoon in the vicinity of the front, but
very little low level convergence.  Additionally, forecast soundings
are showing a fairly strong subsidence inversion developing in the
afternoon in response to the strengthening upper level ridge. Slight
chance PoPs over the southern 1/3 of the forecast area across the
eastern Ozarks look entirely appropriate as this will be where the
CAP is weakest.  Temperatures for Wednesday may be tricky as
potential cloud cover, isolated convection and frontal position are
tough to determine at this stage in the forecast but guidance
numbers in the upper 80s to low 90s look reasonable given the warm
start to the day and 850mb temps in the 18-20 degree range.

The warm front will lift north Wednesday night as low level flow
turns to the west-southwest.  The GFS spits out some light QPF after
06Z in response to the warm advection...however the ECMWF and NAM
are dry over our area so will hold off adding PoPs for now.  Of more
concern is Thursday afternoon/evening.  Both the GFS and NAM are
developing a strong MCS over Iowa, and then turning it southeast and
moving the system along the Mississippi River late Thursday
afternoon into the evening.  Both models are showing some pretty
extreme instability with MLCAPE in the afternoon in excess of 5000
J/Kg ahead of the MCS track.  This set up is reminiscent of the July
19th 2006 derecho which impacted western Illinois and eastern
Missouri.  We currently have a dry forecast on Thursday and Thursday
evening and we still have a little while to watch this develop in
the models, but Thursday afternoon and evening could get very
interesting.  Regardless of precip chances, it looks hot on Thursday
at the beginning of our heat wave with highs likely reaching the mid
and upper 90s.  High humidity in the wake of rain earlier in the
week will likely produce heat index values in excess of 105 degrees
across most if not all of the forecast area.

The heat wave will continue through the end of the week and into the
weekend. Medium range guidance builds the 5900+ meter H5 ridge
directly over the Mississippi Valley Friday and it lingers into
Saturday.  There may be some relief from the worst of the heat by
Sunday as a broad longwave trof develops over the central U.S.  This
should force the low level thermal ridge a bit further south, and
weaken the upper level ridge over the Mississippi Valley.  GFS and
ECMWF therefore show an increasing chance for diurnal convection
which will help to keep the worst of the heat at bay.  Do not
anticipate any changes to the current excessive heat watch as
Thursday and Friday still look downright oppressive.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1241 PM CDT Tue Jun 26 2018

Showers and thunderstorms look to focus roughly along and south of
Interstate 70 in Missouri through this evening. Probably will be a
brief break behind this first round of activity just entering the
St. Louis metro area currently. Additional storms are likely late
this afternoon into early this evening. TAF sites will likely
then dry out late this evening into the rest of the valid TAF
period. Cannot rule out a few storms overnight as far north as the
terminals, but better chances reside across portions of southeast
Missouri and southwest Illinois. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities and potentially
some strong wind gusts and/or hail.

Primary wind direction should be predominantly southwesterly
though thunderstorms may yield some high variance in direction
through the early evening hours. A weak cold front should move
through the area on Wednesday morning so expect winds to shift
more northwesterly by midday.

SPECIFICS FOR KSTL:

Next 6-9 hours looks fairly active at the terminal with on/off
showers and thunderstorms. First area of activity just moving into
area and should continue into the mid afternoon. May be a brief
respite before additional storms move in from the west and
continue into early this evening. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities as well as
potentially strong wind gusts and/or hail.

Wind direction looks problematic into early this evening due to
the aforementioned thunderstorm activity expected. Predominant
wind direction however should be southwesterly ahead of a cold
front through tonight. Behind the front, winds should veer to the
northwest by mid to late morning on Wednesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Thursday morning through Friday
     evening for Jefferson MO-Lincoln MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO.

IL...Excessive Heat Watch from Thursday morning through Friday
     evening for Calhoun IL-Clinton IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 26, 1:54 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
154 PM CDT Tue Jun 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
154 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely across much of the area today. Some of
the storms may be severe, particularly this afternoon and evening
across parts of central and southeast Missouri. Damaging winds
and large hail are the primary threats from these storms.

Heavy rainfall is also possible with these thunderstorms and could
pose a flash flood risk across portions of central, east-central,
and southeast Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across parts of the area
Wednesday and Thursday...and again beginning late Saturday night
and continuing through Monday.

Heat index values of 100 degrees or higher are expected Wednesday
through Sunday during the afternoon and early evening hours. The
highest heat index values are expected to be around 110 degrees
on Thursday and Friday afternoon and evening, mainly across
eastern Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening across portions of central and southeast Missouri.

Gosselin

In the hours before

Local storm report, Jun 26, 9:55 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 ENE FARMINGTON        37.78N 90.42W
06/26/2018                   ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            REPORT OF NUMEROUS 6 INCH OR LESS DIAMETER
            TREE LIMBS DOWN AND A LARGE TREE SPLIT IN
            FARMINGTON.

&&

AE
Local storm report, Jun 26, 9:58 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       2 NE FRENCH VILLAGE     38.00N 90.36W
06/26/2018  M2.50 INCH       ST. FRANCOIS       MO   PUBLIC

            TOTAL SINCE 5 A.M.

&&

MCF
Special weather statement, Jun 26, 9:58 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
958 AM CDT TUE JUN 26 2018

MOZ047-048-261545-
Moniteau MO-Cole MO-
958 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE AND SOUTHEASTERN MONITEAU
COUNTIES UNTIL 1045 AM CDT...

At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near California to near Lake Ozark. Movement
was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Jefferson City, Wardsville, St. Martins, Taos, Russellville, St.
Thomas, High Point, Brazito, Hickory Hill, Lohman, Eugene, Osage Bend
and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3862 9256 3855 9205 3846 9211 3848 9215
      3847 9217 3844 9216 3842 9213 3838 9215
      3837 9219 3834 9220 3834 9241 3843 9241
      3843 9262 3846 9266
TIME...MOT...LOC 1457Z 274DEG 31KT 3857 9254 3828 9266

Glass
Local storm report, Jun 26, 1:53 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     1 NE IRONTON            37.60N 90.62W
06/26/2018                   IRON               MO   BROADCAST MEDIA

            MEDIA REPORT OF LARGE LIMBS DOWN AND A TREE
            ON A HOUSE IN IRONTON. TIME ESTIMATED FROM
            RADAR.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:04 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis41 min
Jun 25, 7:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis48 min
Jun 25, 7:43 PM CDTSpecial Weather StatementLSXCity of Saint Louis47 min
Jun 25, 7:48 PM CDTSevere Thunderstorm WarningLSXSaint Louis42 min
Jun 26, 5:34 AM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois26 min
Jun 26, 8:46 AM CDTAreal Flood AdvisoryLSXSaint Francois4 hr
Jun 26, 9:58 AM CDTSpecial Weather StatementLSXCole47 min
Jun 26, 2:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington42 min
Jun 26, 2:19 PM CDTFlash Flood WarningLSXBoone, Callaway6 hr
Jun 26, 2:33 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau42 min
Jun 26, 2:51 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois, Washington39 min
Jun 26, 3:01 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage44 min
Jun 26, 3:22 PM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren5 hr
Jun 26, 3:25 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois20 min
Jun 26, 3:39 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Montgomery, Osage and 1 more51 min
Jun 26, 3:44 PM CDTSevere Thunderstorm WarningLSXMadison46 min
Jun 26, 4:09 PM CDTTornado WarningLSXFranklin, Gasconade36 min
Jun 26, 4:19 PM CDTTornado WarningLSXFranklin26 min
Jun 26, 4:35 PM CDTTornado WarningLSXFranklin40 min
Jun 26, 4:58 PM CDTSpecial Weather StatementLSXCrawford, Washington62 min
Jun 26, 5:02 PM CDTTornado WarningLSXFranklin4 min
Jun 26, 5:10 PM CDTSpecial Weather StatementLSXJefferson50 min
Jun 26, 5:43 PM CDTSpecial Weather StatementLSXReynolds17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.